Multiple myeloma patients may experience bone marrow suppression as a result of the disease itself. Furthermore, many of the drugs used to treat myeloma may also cause myelosuppression.
The Risk of Myelosuppression
Myeloma itself, which develops and grows in the bone marrow, can suppress the bone marrow’s ability to make new blood cells. Moreover, many of the drugs used to treat multiple myeloma can cause myelosuppression, or bone marrow suppression, a decrease in bone marrow activity resulting in fewer red blood cells (anemia), white blood cells (neutropenia), and platelets (thrombocytopenia).
The risk of myelosuppression varies with each medication. Managing side effects can reduce your discomfort, prevent serious complications, and allow you to receive the best treatment for your disease. Your healthcare provider may change your dose or schedule of medication to help manage your myelosuppression symptoms. Do not stop or adjust medications without discussing it with your healthcare provider.
Learn more about anemia, low red blood cell or low hemoglobin count.
Neutropenia is a decrease in the number of white blood cells called neutrophils, which make up about 60% of the immune system’s cells. Neutrophils provide defense against fungal and bacterial illnesses. The greatest concern with neutropenia is infection. Multiple myeloma is a disease of immune system cells (B lymphocytes, which become plasma cells and which target viruses), so patients’ immune systems are compromised both by the disease and by anti-myeloma treatments.
If you experience symptoms of infection, contact your healthcare provider immediately. Infection in a multiple myeloma patient can be lethal. Do not ignore any of the following possible symptoms:
- Fever of 100.5°F (38°C) or higher
- Shaking chills
- Redness at a wound site
- Difﬁculty breathing
- Sinus congestion
- Sore throat
- Mouth sores
Your physician will check your blood counts and may prescribe antibiotics to prevent infection, and growth factors to stimulate white blood cell growth. To reduce your risk of infection, wash your hands often, avoid crowds, and take antibiotics as prescribed by your healthcare provider.
Thrombocytopenia is a decrease in platelets, or thrombocytes, the blood cells that help to clot the blood after an injury. Thrombocytopenia is frequently a side effect of treatment with the proteasome inhibitors Velcade® (bortezomib), Kyprolis® (carfilzomib), and Ninlaro® (ixazomib). If you experience signs of thrombocytopenia, contact your healthcare provider immediately. Symptoms include:
- Pink urine
- Small red or purple spots on the body (petechiae)
- Bleeding that does not stop with pressure
Your physician will monitor blood counts and may make changes in the medications you’re taking or change the dosing or scheduling of your treatments. If necessary, your doctor may prescribe a platelet transfusion. To reduce your risk of bruising or bleeding, avoid taking aspirin, ibuprofen, or naproxen. Avoid activities that can cause bruising or bleeding.
The International Myeloma Foundation medical and editorial content team
Comprised of leading medical researchers, hematologist/oncologists, oncology-certified nurses, medical editors, and medical journalists, our team has extensive knowledge of the multiple myeloma treatment and care landscape. Additionally, Dr. Brian G.M. Durie reviews and approves all medical content on this website.
Last Medical Review: March 1, 2019